North Dakota, 2007

Hail in North Dakota, May 21, 2007

May 21, 2007 · NWS BIS · 1 event in 1 county or zone

Early morning thunderstorms moved out of northeast Montana and into northwest North Dakota in the early morning of May 21. Only one report of severe weather was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Early morning thunderstorms moved out of northeast Montana and into northwest North Dakota in the early morning of May 21. Only one report of severe weather was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 1:30 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, May 21, 1:30 AM MST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON MAY 21 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
MAIN CONCERN WILL BE THUNDERSTORM CHANCES WITH SEVERE WEATHER THREAT
TODAY AND TONIGHT.

CURRENTLY...A CLUSTER OF THUNDERSTORMS THAT BEGAN OVER NORTH CENTRAL
MONTANA SUNDAY EVENING HAS ENTERED NORTHWESTERN NORTH DAKOTA. THIS
CONVECTION IS ASSOCIATED WITH AN UPPER LEVEL VORT MAX...WHICH IS
EXPECTED TO CONTINUE MOVING NORTHEASTWARD INTO SOUTHEASTERN
SASKATCHEWAN AND SOUTHERN MANITOBA LATER THIS MORNING.

ANOTHER CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER NORTH CENTRAL
NORTH DAKOTA WITHIN THE LAST HOUR. THIS CONVECTION APPEARS TO BE
DEVELOPING ON THE LEADING EDGE OF A LOW LEVEL JET MOVING SOUTH TO
NORTH THROUGH THE PLAINS FROM TEXAS AND OKLAHOMA THROUGH NORTHERN
NORTH DAKOTA.

BROAD SURFACE LOW PRESSURE FROM SOUTHERN SASKATCHEWAN THROUGH
EASTERN MONTANA AND WYOMING EARLY THIS MORNING IS FORECAST TO MOVE
EAST INTO THE WESTERN DAKOTAS LATER THIS MORNING...AND INTO THE
CENTRAL DAKOTAS THIS EVENING. A WARM FRONT EXTENDING EASTWARD FROM
THE LOW ACROSS SOUTHERN NORTH DAKOTA IS FORECAST TO MOVE NORTHWARD
ACROSS THE CANADIAN BORDER BY EVENING. THE PUSH NORTHWARD OF THE
WARM FRONT IS ASSOCIATED WITH THE AFOREMENTIONED LOW LEVEL JET. THIS
JET IS FORECAST TO SHIFT EASTWARD DURING THE DAY...KEEPING AHEAD OF
THE SURFACE LOW...AND IS FORECAST TO EXTEND FROM ARKANSAS TO
MINNESOTA AND SOUTHWESTERN ONTARIO TONIGHT.

EXPECTING GOOD CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ALONG AND EAST OF THE SURFACE TROUGH...WHERE THE LOW LEVEL JET
CONTINUES TO PUMP MOIST AIR TO THE LOWER LEVELS OF THE ATMOSPHERE.
CAPE INCREASES QUICKLY ACROSS THE STATE TODAY AND UPPER LEVEL
IMPULSES MOVING THROUGH THE REGION TODAY AHEAD OF THE LONGWAVE
TROUGH OVER THE ROCKIES. THIS WILL ACT TO ENHANCE LIFTING AND AID
THUNDERSTORM DEVELOPMENT. EXPECT SOME OF THE STORMS THIS AFTERNOON
AND TONIGHT TO BE SEVERE.

BY TUESDAY MORNING THE SURFACE LOW IS OVER THE EASTERN DAKOTAS AND
THE FORECAST AREA IS UNDER THE INFLUENCE OF THE UPPER LEVEL LONGWAVE
TROUGH...WHICH PUMPS A SERIES OF UPPER LEVEL ENERGY IMPULSES (VORT
MAX) ACROSS THE STATE. A GOOD CHANCE OF SHOWERS WITH A FEW
THUNDERSTORMS POSSIBLE TUESDAY. ON WEDNESDAY THE UPPER TROUGH AXIS
MOVES INTO THE CENTRAL DAKOTAS. THE CHANCE FOR PRECIPITATION WILL
LESSEN OVER THE WESTERN DAKOTAS ON WEDNESDAY...BUT A GOOD CHANCE OF
SHOWERS FOR CENTRAL NORTH DAKOTA CONTINUES.

HIGHS TODAY SHOULD REACH THE LOWER 80S IN THE SOUTHEAST WITH ONLY
60S REACHED IN THE NORTHWEST. COOLER AIR OVER THE STATE AGAIN ON
WEDNESDAY WITH HIGHS MAINLY IN THE 50S.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
ON THURSDAY WE MAY STILL SEE SOME WRAP AROUND MOISTURE IN OUR
EASTERN ZONES AS THE STRONG UPPER LEVEL TROUGH IS DEPARTING OUR
FORECAST AREA. THIS SYSTEM IS FOLLOWED BY ANOTHER STRONG UPPER WAVE
ON FRIDAY. IF THIS PANS OUT FRIDAY TEMPERATURES WILL BE HARD PRESSED
TO REACH THE 50S THANKS TO CLOUDS AND RAIN. THIS SECOND SYSTEM WILL
LINGER INTO THE HOLIDAY WEEKEND KEEPING TEMPERATURES BELOW NORMAL
WITH A CONTINUING CHANCE OF PRECIPITATION.

&&

.AVIATION...
FOG...IFR CEILINGS AND THUNDERSTORMS WILL ONCE AGAIN PLAGUE PILOTS
TODAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE. THIS ACTIVE WEATHER IS THE RESULT
OF A STRONG FRONTAL SYSTEM LYING ACROSS THE STATE. A LOW PRESSURE
SYSTEM WILL MOVE NORTHEAST ALONG THE FRONT TODAY AND MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/RSL
Hazardous weather outlook, May 21, 2:52 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT MON MAY 21 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JV

The radar

The Glasgow radar (KGGW), 212 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKenzie

When
May 21, 12:45 PM MST to 12:50 PM MST
Where
McKenzie County, East Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.850, -103.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35089.